Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 276, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2017, 6:10 PM CDT for Barber County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2017, 6:10 PM CDT (23:10 UTC)
- Expired
- Aug 9, 2017, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:57 PM CDT | HAIL 4.25 | 3 Wsw Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489
WUUS53 KDDC 092310
SVRDDC
KSC007-100000-
/O.NEW.KDDC.SV.W.0276.170809T2310Z-170810T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
610 PM CDT WED AUG 9 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Barber County in south central Kansas...
* Until 700 PM CDT
* At 610 PM CDT, a severe thunderstorm was located 5 miles northeast
of Lake City, or 14 miles northwest of Medicine Lodge, moving
southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sharon, Lake City, Sun City and Elm
Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3702 9877 3746 9895 3747 9864 3732 9835
3721 9835
TIME...MOT...LOC 2310Z 304DEG 17KT 3743 9877
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
764
WWUS53 KDDC 092327
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
627 PM CDT WED AUG 9 2017
KSC007-100000-
/O.CON.KDDC.SV.W.0276.000000T0000Z-170810T0000Z/
Barber KS-
627 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL BARBER COUNTY...
At 627 PM CDT, a severe thunderstorm was located 5 miles east of Lake
City, or 9 miles northwest of Medicine Lodge, moving southeast at 20
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sharon, Lake City and Elm Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3702 9877 3745 9887 3745 9863 3732 9835
3721 9835
TIME...MOT...LOC 2327Z 319DEG 19KT 3736 9873
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID807
WWUS53 KDDC 092330
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
630 PM CDT WED AUG 9 2017
KSC007-100000-
/O.CON.KDDC.SV.W.0276.000000T0000Z-170810T0000Z/
Barber KS-
630 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL BARBER COUNTY...
At 630 PM CDT, a severe thunderstorm was located 5 miles east of Lake
City, or 8 miles northwest of Medicine Lodge, moving southeast at 20
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sharon, Lake City and Elm Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3702 9877 3745 9887 3745 9863 3732 9835
3721 9835
TIME...MOT...LOC 2330Z 319DEG 19KT 3735 9871
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 9, 3:45 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 345 PM CDT Wed Aug 9 2017 ...Updated short and long term discussions... .SHORT TERM...(This evening through Thursday) Issued at 345 PM CDT Wed Aug 9 2017 Scattered thunderstorms were developing across central and south central Kansas this afternoon along a surface trough that has moved into the area. A few storms were also developing over far southwest Kansas in an area of weaker convergence. SPC mesoanalysis shows MLCape values around 1500 j/kg in a band from far southwest Kansas into the northwest/north central part of the state. Deep layer shear across western and central Kansas was fairly weak, save the southwest corner of the forecast area where 30-40 knots of 0-6km shear was indicated. A few storms in the Medicine Lodge area were strengthening with some pea size hail possible. Can't rule out a few strong storms with hail up to quarter size along with gusty winds but overall, think the severe threat will be fairly isolated through late afternoon. Convective allowing models, especially the HRRR, have been showing storms developing in this area for several runs. The current area of showers and storms along the Highway 183/281 corridor should continue in that area through the remainder of the afternoon before gradually propagating east out of the area late this afternoon and early evening. Thunderstorms developing along the OK border over far southwest Kansas are progged to diminish by late afternoon. The models then show some convection moving into western portions of the forecast area from the west and north late this evening and these should be diminishing by late tonight. Thursday should be fairly quiet through the daytime after the overnight convection diminishes. The GFS is warmer than the NAM with boundary layer conditions during the day. Tend to lean toward the GFS but overnight convective trends could definitely have impacts. High temperatures should be in the mid 80s to around 90. Otherwise, the models show a mid level shortwave trough dropping out of the northern Plains in the Midwest while a cold front drops south toward western Kansas during the day. Ahead of the front, CAPE values increase to 1500-2000 j/kg along with 0-6km shear around 50 kts. This should be sufficient for supercell thunderstorms with large hail, damaging winds and possibly a tornado. Thunderstorms should begin developing over the higher terrain of eastern Colorado and northwest Kansas along the front by mid afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 345 PM CDT Wed Aug 9 2017 Thunderstorms developing Thursday afternoon should coalesce into a forward propagating MCS that tracks southeast across the forecast area Thursday evening. High winds along with possible localized flooding from heavy rain will become an increasing threat. The models have this system moving southeast out of southwest and south central Kansas later Thursday night. Friday should be quiet and cooler as the upper wave moves east of the area and somewhat cooler and stable air moves into western Kansas. Friday night could see additional showers and thunderstorms moving out of the eastern slopes into western Kansas. There is a little more uncertainty as to the coverage and eastern progression of these storms given the more stable conditions. Another shortwave trough digs southeast through the northern Plains into the Midwest on Saturday into Sunday. This should force another cold front south through western Kansas along with increasing chances for thunderstorms. The weather should quiet down a bit early next week as an upper level ridge builds east across the northern and central Plains. Another shortwave moving east out of the Rockies into the northern and central Plains by mid week could bring another round of storms to western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1227 PM CDT Wed Aug 9 2017 MVFR cigs are expected to lift into the VFR category at Garden City and Hays during the first few hours of this period. Widely scattered thunderstorms may develop this afternoon but uncertainty on location precludes any mention in the TAFs. Thunderstorm chances will increase somewhat this evening into the night time hours. Have included a period of VCTS at the terminals for that. There is some small possibility for visibility reductions into the MVFR category later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 86 65 84 / 40 10 60 10 GCK 63 86 63 82 / 30 20 60 10 EHA 65 87 63 82 / 40 10 60 20 LBL 67 90 65 85 / 40 10 60 20 HYS 62 85 63 83 / 30 20 50 10 P28 67 89 68 85 / 40 20 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, Aug 9, 12:03 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1203 PM CDT Wed Aug 9 2017 KSZ030-031-043>046-061>066-074>081-084>090-101000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1203 PM CDT Wed Aug 9 2017 /1103 AM MDT Wed Aug 9 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- A few showers and thunderstorms will be possible this afternoon and evening over western Kansas. Strong to severe thunderstorms will be possible over far southwest Kansas late this afternoon. The strongest storms will be capable of hail to half dollar size and wind gusts to near 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms are likely late Thursday and Thursday night. Initial storms in NW Kansas are expected to be supercells, capable of large hail and potentially a few tornadoes. This risk will be highest across the NW zones early Thursday evening. Thunderstorms are expected to organize into a large complex of storms and race southeast across SW Kansas Thursday evening. If storms organize into line and bowing segments as expected, than damaging wind gusts can be expected. Locally very heavy rainfall is also expected, but quick storm movement will reduce the flooding threat at least to some degree. Days 2-7 Hazards ---------------- * Thursday - Flooding: Elevated risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and west of US Highway 83 later this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Gerard
In the hours before
Special weather statement, Aug 9, 3:41 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT WED AUG 9 2017
KSZ090-092115-
Barber KS-
341 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 415
PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Medicine Lodge, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge and Sharon.
LAT...LON 3710 9867 3725 9879 3747 9847 3746 9847
3739 9846 3738 9835 3723 9835
TIME...MOT...LOC 2041Z 238DEG 21KT 3722 9865
JJOHNSONSpecial weather statement, Aug 9, 4:17 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Dodge City KS 417 PM CDT WED AUG 9 2017 KSZ046-092215- Rush KS- 417 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL 515 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near Otis, or 12 miles east of La Crosse, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Otis, Bison, Timken and Shaffer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3865 9903 3841 9903 3850 9926 3868 9915 TIME...MOT...LOC 2117Z 293DEG 23KT 3857 9908 GERARD
Special weather statement, Aug 9, 5:17 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT WED AUG 9 2017
KSZ065-066-092300-
Stafford KS-Pawnee KS-
517 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...STAFFORD...
NORTHEASTERN EDWARDS AND NORTHEASTERN PRATT COUNTIES UNTIL 600 PM
CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Zook, or 9 miles southeast of Larned, moving east at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Saint John, Stafford, Hudson, Seward, Radium, Neola, Dillwyn, Zook,
Zenith, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
Quivira Refuge.
LAT...LON 3782 9852 3791 9885 3805 9912 3826 9903
3826 9847 3783 9847
TIME...MOT...LOC 2217Z 292DEG 22KT 3808 9898
JJOHNSONSpecial weather statement, Aug 9, 5:26 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
526 PM CDT WED AUG 9 2017
KSZ031-092300-
Ellis KS-
526 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 600 PM
CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ellis, or 13 miles northwest of Hays, moving
southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, Ellis, Catherine, Antonino, Emmeram, Yocemento and Hays
Regional Airport.
LAT...LON 3897 9907 3872 9943 3899 9959 3903 9959
3913 9946 3913 9944
TIME...MOT...LOC 2226Z 315DEG 20KT 3903 9947
JJOHNSONSpecial weather statement, Aug 9, 5:33 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 533 PM CDT WED AUG 9 2017 KSZ088-092315- Clark KS- 533 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY UNTIL 615 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Minneola, or 13 miles northwest of Ashland, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ashland, Sitka, Lexington and Big Basin Preserve. LAT...LON 3722 10009 3740 10002 3733 9955 3707 9965 TIME...MOT...LOC 2232Z 287DEG 15KT 3730 9997 JJOHNSON
Special weather statement, Aug 9, 6:04 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT WED AUG 9 2017
KSZ081-090-100000-
Pratt KS-Barber KS-
604 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 700 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Coats, or 13 miles south of Pratt, moving southeast at
20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sawyer, Isabel, Coats, Lake City, Sun
City and Elm Mills.
LAT...LON 3707 9863 3742 9896 3757 9884 3748 9847
3739 9846 3738 9835 3736 9835
TIME...MOT...LOC 2304Z 302DEG 17KT 3746 9882
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:15 PM CDT | Special Weather Statement | DDC | Barber | 45 min |
| Aug 9, 3:41 PM CDT | Special Weather Statement | DDC | Barber | 34 min |
| Aug 9, 4:17 PM CDT | Special Weather Statement | DDC | Rush | 58 min |
| Aug 9, 5:17 PM CDT | Special Weather Statement | DDC | Stafford | 43 min |
| Aug 9, 5:26 PM CDT | Special Weather Statement | DDC | Ellis | 34 min |
| Aug 9, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Aug 9, 5:33 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| Aug 9, 6:04 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 9, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 24 min |
| Aug 9, 6:35 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Aug 9, 6:38 PM CDT | Special Weather Statement | DDC | Pratt | 37 min |
| Aug 9, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
| Aug 9, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.